Hail, Hill
- When
- May 16, 3:08 PM MST
- Where
- Hill County, 1.37 mi E of Havre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.550, -109.650
Spotter reported quarter-size hail two-miles east of Havre.
As a low pressure center aloft tracked northward from the Great Basin and toward the northern Rockies, scattered thunderstorms developed via daytime heating over the higher terrain of north-central and southwest Montana by late morning and early afternoon of May 16th, 2018. These storms persisted into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
As a low pressure center aloft tracked northward from the Great Basin and toward the northern Rockies, scattered thunderstorms developed via daytime heating over the higher terrain of north-central and southwest Montana by late morning and early afternoon of May 16th, 2018. These storms persisted into the evening hours. One of these thunderstorms became a supercell and reached severe limits near Havre. Another severe thunderstorm occurred near Lincoln.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 16, 2:10 PM MST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 310 PM MDT Wed May 16 2018 .SYNOPSIS... Scattered showers and thunderstorms remain in the forecast through Friday as multiple weather disturbances affect the area. After a warm day today, a cooling trend will occur Thursday into Friday. This weekend will feature rebounding temperatures and decreasing coverage of precipitation as high pressure ridging gradually builds over our region. && .DISCUSSION... Rest of today through Friday...An upper-level low will move northward from the Great Basin into the northern Rockies over the next few days. Expect showers and thunderstorms to rotate around this upper-level low. Showers/thunderstorms will spiral over the region, mostly this afternoon and evening. Some of the stronger storms will produce brief heavy rainfall, strong wind gusts, and small hail. Precipitation becomes more widespread Thursday into Friday as the aforementioned and complex low pressure system continues to affect our CWA. In addition, cooler air moves southward into the region Thursday night, with snow levels falling. By Friday morning, snow levels could fall to around 6000 feet, but most of the accumulating snowfall will remain above 7000 feet, so impacts from snowfall look to be low at this time. Afternoon highs on Friday will be chilly and these readings will be about 10-20 degrees below- normal. Brusda/Jaszka Friday night through Wednesday...The upper-level trough will dissipate as an upper-level ridge tries to rebuild over the region. However, the airmass will be unstable over our region, so daytime/evening showers and thunderstorms will be common most days. Afternoon high temperatures will undergo a nice warming trend, reaching the mid 70s to lower 80s by next Wednesday. Brusda && .AVIATION... Updated 1750z. Showers and thunderstorms have already begun to develop across portions of Southwest and North Central Montana prior to the noon hour. These showers and thunderstorms will be capable of producing gusty winds, especially during the afternoon and early evening hours. In addition, brief heavy rainfall could reduce visibilities to MVFR conditions at times. Most of the thunderstorms are expected to diminish by the late evening hours with the loss of daytime heating, but scattered showers will continue into Thursday morning. Primarily VFR conditions are expected through the TAF period, with the exception of beneath any shower or thunderstorm where MVFR conditions might be realized for a period of time. -Moldan && .HYDROLOGY... Flooding concerns to increase through the upcoming weekend due to increasing snowmelt and a greater chance of showers and thunderstorms. River levels/forecasts will continue to fluctuate based on where the heaviest rain occurs. Scattered showers and thunderstorms continue to develop this afternoon across the area and the coverage will continue to increase over the next couple of days. The higher-than-normal moisture content in the atmosphere plus slow storm motions may allow an isolated flash flood threat to develop. However, the greater threat going forward will be the rain adding to ongoing snowmelt. This will lead to continued rises on creeks and rivers. Snowmelt rates may decrease some Friday and Saturday due to cooler temperatures, but will increase once again next week as temperatures warm up again. Due to the increased risk of flooding from snowmelt and thunderstorms, we have issued a Flood Watch for portions of Central and Southwest Montana where the greatest impacts are expected. In addition, the Sun River west of Vaughn is nearing flood stage and will only rise further as thunderstorms continue to put additional water into the river, itself, as well as its tributaries. For this reason, a Flood Warning has been issued for the Sun River. For now, the warning goes as far east as Vaughn. We will continue to evaluate further adjustments as necessary. - Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 50 63 43 46 / 30 60 80 90 CTB 49 57 41 49 / 50 80 90 80 HLN 48 66 45 51 / 30 70 80 80 BZN 44 70 44 54 / 30 60 80 90 WEY 33 63 33 55 / 50 30 40 90 DLN 41 67 42 54 / 40 70 80 80 HVR 51 73 45 54 / 30 60 80 80 LWT 48 69 42 47 / 40 70 90 90 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Warning in effect until 11:15pm, May 17 for Lewis and Clark County. Flood Warning in effect until 11:15am, May 17 for the Sun River from Simms to Vaughn. Flood Watch through Friday afternoon Cascade...Eastern Pondera... Eastern Teton...Judith Basin...Meagher...Southern Rocky Mountain Front. Flood Watch through Friday afternoon for Glacier County, including the St. Mary and Two Medicine Rivers. Flood Watch through Friday afternoon for Beaverhead and Madison Counties, primarily for the Big Hole River. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 1214 PM MDT WED MAY 16 2018 MTZ051-161845- Fergus MT- 1214 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL 1245 PM MDT... At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Grass Range, or 16 miles east of Lewistown, moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Giltedge and Forestgrove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4695 10896 4693 10916 4712 10927 4716 10895 TIME...MOT...LOC 1813Z 168DEG 9KT 4698 10909 KJ
Special Weather Statement National Weather Service Great Falls MT 1242 PM MDT WED MAY 16 2018 MTZ014-048-161930- Southern Rocky Mountain Front MT- Central and Southern Lewis and Clark MT- 1242 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK COUNTY UNTIL 130 PM MDT... At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Augusta, or 39 miles southwest of Choteau. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Lewis and Clark County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4727 11263 4728 11281 4744 11279 4742 11254 TIME...MOT...LOC 1841Z 203DEG 3KT 4734 11267 KJ
Special Weather Statement National Weather Service Great Falls MT 1244 PM MDT WED MAY 16 2018 MTZ051-161915- Fergus MT- 1244 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL 115 PM MDT... At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Grass Range, or 19 miles east of Lewistown, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Forestgrove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4694 10896 4699 10916 4723 10907 4716 10874 TIME...MOT...LOC 1844Z 203DEG 13KT 4704 10900 KJ
Special Weather Statement National Weather Service Great Falls MT 239 PM MDT WED MAY 16 2018 MTZ051-162115- Fergus MT- 239 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS COUNTY UNTIL 315 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Denton, or 25 miles northwest of Lewistown, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Fergus County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4727 10973 4736 10991 4768 10977 4752 10937 TIME...MOT...LOC 2039Z 214DEG 19KT 4737 10974 KJ
Special Weather Statement
National Weather Service Great Falls MT
248 PM MDT WED MAY 16 2018
MTZ011-162115-
Hill MT-
248 PM MDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HILL COUNTY UNTIL
315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Havre, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Havre and Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4853 10950 4852 10948 4845 10947 4845 10950
4835 10952 4833 10971 4858 10983 4861 10951
TIME...MOT...LOC 2047Z 171DEG 12KT 4840 10963
KJSpecial Weather Statement
National Weather Service Great Falls MT
313 PM MDT WED MAY 16 2018
MTZ011-047-162145-
Hill MT-Blaine MT-
313 PM MDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND EAST
CENTRAL HILL COUNTIES UNTIL 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Havre, moving north-northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Havre and Lohman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4834 10957 4846 10975 4867 10965 4865 10931
4839 10934
TIME...MOT...LOC 2112Z 231DEG 7KT 4842 10957
KJThe Great Falls radar (KTFX), 177 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Spotter reported quarter-size hail two-miles east of Havre.
Spotter measured 1.1-inch diameter hail and estimated their location to be six-miles east of Havre.
Lincoln Fire Department reported a large pine tree was downed/snapped at base by a thunderstorm wind gust. The magnitude of the gust was estimated. Also, the time and location of event were estimated via radar. Lastly, pea-size hail and 0.40-inches of rainfall in 30-minutes were also reported.
Mesonet station 18-miles NNW of Havre recorded 79 mph peak gust from thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745678, 745681, 745684, 745683.